Kentucky, 2007Damaging Winds in Kentucky, July 4, 2007
July 4, 2007 · NWS JKL · 5 events in 2 counties and zones
Scattered thunderstorms developed in moist, unstable air across Eastern Kentucky. A couple of these storms became severe, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in moist, unstable air across Eastern Kentucky. A couple of these storms became severe, producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 7:30 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 4, 7:30 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT WED JUL 4 2007
.SHORT TERM.../TONIGHT THROUGH SATURDAY/
FRONTAL BOUNDARY ACROSS LK ERIE/TOL/IND/MCI WITH PRE FNTL SHRA/TSRA
FROM WRN OH TO SRN IL. INDIVIDUAL CELLS ARE MOVING EAST AND THE
ENTIRE AREA SINKING SLOWLY SE. GOOD CHC FOR PCPN IN OUR NRN COUNTIES
LATE THIS AFTERNOON WITH BETTER CHC ON THU. FNT WILL SAG SOUTH INTO
OUR CWFA ON THU BUT MODELS SEEM IN FAIR AGREEMENT THAT IT WILL WASH
OUT RATHER THAN CROSS OUR CWFA. WITH THE BEST ENERGY TRACKING EAST
PCPN COULD LINGER... ESP IN OUR ERN COUNTIES... INTO FRI BEFORE
LOSING ALL ABILITY TO PRODUCE. EARLY WEEKEND WILL BE DRY AS HIGH
PRESSURE BUILDS BACK INTO THE OH VLY. TEMPS WILL BE WARMER OVERNIGHT
AND COOLER DURING THE DAY WITH THE CLOUD COVER. NO DRAMATIC COOL DOWN
WITHOUT A GOOD FNTL PASSAGE BUT PCPN ON THU WILL KEEP TEMPS IN CHECK
WHILE ADDING MOISTURE TO THE MIX FOR INCREASED RH.
.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/
HIGH PRESSURE WILL DOMINATE THE WEATHER THROUGH THE WEEKEND...WITH
DRY CONDITIONS AND INCREASING TEMPERATURES. COLD FRONT DROPPING OUT
OF THE UPPER MS VALLEY AND GREAT LAKES REGION EARLY NEXT WEEK LOOKS
TO BE VERY SLOW MOVING WITH MID/UPPER LEVEL RIDGING HANGING ON OVER
THE SOUTHEAST UNITED STATES. THERE ARE CONSIDERABLE DIFFERENCES FROM
MODEL TO MODEL AND RUN TO RUN IN THE DAY 5 TO 7 PERIOD...AND HAVE
FOLLOWED THE HPC GUIDANCE...WITH FRONT STILL NORTH OF OUR FORECAST
AREA AT 12Z WEDNESDAY. WITH THIS IN MIND HAVE CONTINUED WITH SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND SLIGHTLY HIGHER
CHANCE ON WEDNESDAY. WILL ALSO CONTINUE WITH ABOVE NORMAL TEMPERATURE
FORECAST...WITH ONGOING DROUGHT CONDITIONS SUPPORTING WARMER THAN
NORMAL HIGH TEMPERATURES THROUGH TUESDAY.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
IN THE NEAR TERM...THE SOUTHWARD MOVING LINE OF SHOWERS AND
THUNDERSTORMS...AND WHAT BECOMES OF IT...WILL DROP INTO THE TAF
SITES OVER THE NEXT THREE HOURS. HAVE GONE WITH A PREVAILING THREAT
FOR JKL FROM 0130 TO 0300Z AND JUST A TEMPO FURTHER SOUTH FROM 02 TO
04Z FOR LOZ AND SME. FOLLOWING THIS...EXPECT A LULL IN THE ACTIVITY
FOR THE NIGHT...AS THE STORMS OFF TO THE NORTHEAST WILL BE MOVING
INTO A MORE STABLE ENVIRONMENT LATER TONIGHT WHEN THEY ATTEMPT TO
COME THIS WAY...ALSO WITH WEAKER UPPER SUPPORT. ACCORDINGLY...TOOK
CONDITIONS BACK TO VFR...THEN HAVE GONE WITH MVFR VSBY AT LOZ AND SME
FOR SOME LIGHT FOG TOWARDS DAWN. FINALLY...FOR THURSDAY...HAVE
COVERED THE EXPECTED DAYTIME CONVECTIVE ACTIVITY WITH A PREVAILING
VCTS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DUSTY
LONG TERM....SBH
AVIATION...GREIF
Hazardous weather outlook, Jul 4, 5:03 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
603 AM EDT WED JUL 4 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
603 AM EDT WED JUL 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON FOR AREAS GENERALLY
NORTH OF THE INTERSTATE 64 CORRIDOR. SOME OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA DURING THE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THURSDAY THROUGH EARLY
FRIDAY MORNING.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS ON THURSDAY
COULD PRODUCE SEVERE WEATHER...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY...INTO THURSDAY EVENING.
RAY
In the hours before
Special weather statement, Jul 4, 7:39 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT WED JUL 4 2007
KYZ059-050100-
POWELL-
839 PM EDT WED JUL 4 2007
...A STRONG THUNDERSTORM TO AFFECT POWELL COUNTY THROUGH 900 PM EDT
WEDNESDAY EVENING...
AT 837 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBEND...
MOVING EAST AT 35 MPH.
THIS STORM WILL BE NEAR VIRDEN AROUND 845 PM EDT...VAUGHNS MILL
AROUND 850 PM EDT...STANTON AROUND 855 PM EDT...ROSSLYN AROUND 900 PM
EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES.
GEOGERIAN
Special weather statement, Jul 4, 8:00 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT WED JUL 4 2007
KYZ059-108-050130-
POWELL-WOLFE-
900 PM EDT WED JUL 4 2007
...A STRONG THUNDERSTORM TO AFFECT EASTERN POWELL AND WOLFE COUNTIES
THROUGH 930 PM EDT WEDNESDAY EVENING...
AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEE...MOVING
EAST AT 40 MPH.
THIS STORM WILL BE NEAR GLENCAIRN AROUND 905 PM EDT...PINE RIDGE
AROUND 910 PM EDT...CAMPTON AROUND 915 PM EDT...BAPTIST AROUND 920 PM
EDT...LANDSAW AROUND 925 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS OCCASIONAL
CLOUD TO GROUND LIGHTNING IN THESE AREAS.
GEOGERIAN
Thunderstorm Wind, Wolfe
- When
- July 4, 8:33 PM EST to 8:37 PM EST
- Where
- Wolfe County, 5 mi NE of Campton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.781, -83.485
Trees down in and near Campton; one on Elkins Road and another on the Moutain Parkway. Tee down on the Parkway closed down both east bound lanes near the 50 mile marker.
Thunderstorm Wind, Breathitt
- When
- July 4, 8:41 PM EST to 8:45 PM EST
- Where
- Breathitt County, Rousseau
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $200
- Reported by
- NWS Employee
- Coordinates
- 37.600, -83.230
Large tree branch on Highway 30.
Thunderstorm Wind, Breathitt
- When
- July 4, 8:42 PM EST to 8:46 PM EST
- Where
- Breathitt County, Curt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.500, -83.420
Two trees down on Highway 397.
Thunderstorm Wind, Breathitt
- When
- July 4, 8:51 PM EST to 8:55 PM EST
- Where
- Breathitt County, Lawson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.600, -83.470
Several large branches on Highway 541.
Thunderstorm Wind, Breathitt
- When
- July 4, 8:56 PM EST to 9:00 PM EST
- Where
- Breathitt County, Watts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.450, -83.320
Two trees and several large branches on Highway 1278.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 4 to 6, 20071 death · $1.3 million · 20 events
- Marine Strong Wind in North Atlantic Coastal Waters, July 4, 20071 death · 7 injured · 1 event
- Excessive Heat in California, July 4 to 5, 20071 death · 1 injured · 4 events
- Rip Current in North Carolina, July 4, 20071 death · 1 event
- Lightning Strikes in Florida, July 4, 2007$925,000 · 2 events
- Hail and Damaging Winds in North Dakota, July 4, 2007$515,000 · 1.5 in hail · 4 events
- Flash Flooding in Pennsylvania, July 4 to 5, 2007$500,000 · 2 events
- Flash Flooding in Texas, July 4, 2007$50,000 · 9 events
- Flash Flooding in Illinois, July 4, 2007$51,000 · 3 events
- Flash Flooding and Flood in Kansas, July 4 to 5, 2007$35,000 · 1.25 in hail · 7 events
- Damaging Wind in Illinois, July 4, 2007$40,000 · 60 kt wind · 1 event
- Damaging Winds in Kentucky, July 4, 2007$30,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46133, 46134, 46135, 46136, 46137.